Follow
Share

My Mom is 89 yrs. old, suffers from Normal Pressure Hydrocephalus (is not a good candidate for a shunt). She chews some of her pills, particularly the larger ones, including capsules. As some of these medications are intended to break down in the stomach (not the throat and esophagus) she is having throat/ esophagus issues after chewing the pills (sore throat, constant clearing, coughing). She has food with all her medications but it doesn't help. She knows that chewing the pills are causing these problems but she is unable to stop herself. As soon as certain pills go into her mouth, it automatically starts chewing, and telling her to stop chewing does no good. Her mouth seems to have a mind of its own. I'm concerned that serious damage is being done to her esophagus and throat because a few nights ago, she threw up and the vomit was the color of one of her larger pills. Any thoughts on how I can deal with this? She can't go without her medications.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
I administer all pills/capsules with ice cream, just like the hospital did.

I buy chewable vitamins but the medications all go down in spoonfuls of ice cream :)
Helpful Answer (1)
Report

Thank you for the suggestion, cwillie, and also MountainMoose. I may not have to try it as I had some success yesterday! I tried placing the large pill on her tongue (rather than her taking the pill herself), and told her "don't chew, just swallow." To my amazement, she did exactly that! Fingers crossed that it works again today. Thank you, you guys'
Helpful Answer (3)
Report

Teepa Snow says to try putting the pills in jam because it is super sweet and it isn't smooth like pudding or applesauce so they are less apt to spit it out.
Helpful Answer (0)
Report

Thank you for your comments and sharing experiences, MountainMoose and needtowashhair. I might try putting the large gel cap in pudding, which she enjoys. I suspect she'll feel it in there though. The darn pill is so big. I tried piercing it with a pin yesterday--seeing if I could mix the contents with something that might neutralize it -- so it doesn't hit her throat directly, but the outer shell is so hard, I was unable to squeeze anything out. I'm going to try the pudding and see if she can swallow it the way your Mom does with the yogurt. Many thanks.
Helpful Answer (1)
Report

I used to place Mom's morning pills beside the newspaper she read every morning. Her dementia now has her forgetting they're there and they ended up on the floor on in the newspaper. Now, every morning I feed her pills to her with yogurt. I put a couple tiny pills or one large pill on each spoonful.

I gently tell her each time, "Just swallow. Do not chew the pills." Since yogurt doesn't need chewing, she swallows the spoonful of yogurt and the pill down. I watch carefully to make sure she did swallow and didn't hold back the pill and chew it--which she did in the beginning. We continue until the pills are gone, then I hand over the spoon and she's happy to continue by herself.

In the evening, I feed her pills one at a time and she take a big slug from her glass to wash them down.
Helpful Answer (0)
Report

Grandma has been chewing her pills like candy for years. Personally, I don't know how she stands the bitterness. But she doesn't even wince.
Helpful Answer (1)
Report

Thanks for your response, OldSailor. I'm going to speak to her pharmacist today.
Helpful Answer (2)
Report

Wife was in rehab last year and they had trouble with her not wanting to take one of he meds. They tried crushing it and putting it in apple sauce. for her that did not work. She would swish it around in her mouth until she found all of the chips of the pill and spit them out. Finally I told them to just tell her it was her vitamins and then she started swallowing the pill.
I agree with cwillie. See if you can get meds that can be crushed or dissolved in foods or liquids.
Helpful Answer (3)
Report

Thank you for your response, cwillie. The idea of crushing pills is making me think. The pill that seems to be most problematic is a large gel cap, so as soon as she bites into it, the irritating fluid gets right to her throat. Though she eats right away, it's already too late. But along the idea of crushing, I'm thinking that if I break the pill and mix it with something, it might neutralize whatever's in the cap that's so irritating. I hadn't thought of that. Gonna give it a try. Thanks!
Helpful Answer (2)
Report

Your best option is to talk to her doctors and pharmacist about changing her medications to ones that can be crushed, if possible.

I should add, now that mom is in the nursing home she and many others have swallowing issues (dysphagia) and they routinely crush everything.
Helpful Answer (5)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter